MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC HELICAL BLADE INSERTER; MISC ORTHO SURGICAL INSTR

WRIGHTS LANE SYNTHES USA PRODUCTS LLC HELICAL BLADE INSERTER; MISC ORTHO SURGICAL INSTR
Model Number 357.372
Medical Device Problem Code Device-Device Incompatibility (2919)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/05/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.Without a lot number the device history records review could not be completed.Product was not returned.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during a trochanteric fixation nail (tfn) helical blade insertion on (b)(6) 2020, the top of the coupling screw broke while it was being struck by a mallet.Part of the tfn coupling screw became incarcerated within the helical blade inserter.The helical inserter could not be removed independently and could not be disconnected from the aiming arm either.Therefore, the whole construct was backed out and another set was opened to place in a new implant.Procedure was completed successfully with a delay of twenty-five (25) minutes.Patient status is unknown.This report is for a helical blade inserter.Concomitant devices: tfn helical blade (part: unknown, lot: unknown, quantity: 1), aiming arm (part: unknown, lot: unknown, quantity: 1), mallet (part: unknown, lot: unknown, quantity: 1), coupling screw (part: 357.377, lot: unknown, quantity: 1) this is report 2 of 3 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H10 additional narrative: h3, h6: the device was received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H10 additional narrative: correction: g1 h3 additional information d4 h3, h6: part number: 357.372 synthes lot number: 5836301 supplier lot number: n/a release to warehouse date: july 25, 2020 expiration date: n/a manufactured by synthes brandwine no ncrs were generated during production.Review of the device history record showed that there were no issues during the manufacture of this product, and any subcomponents, which would contribute to this complaint condition.Visual inspection: helical blade inserter was received at us customer quality (cq).Upon visual inspection at cq, it is observed that the surface of the hand grip of the device shows severe scratches and several nicked spots.The surface of the guide shaft shows normal wear consistent with the device usage which would not contribute to the complaint condition.All the components of the device received in disassembled condition at cq.The locking shaft of the alignment indicator got broken at threaded part.The rest of the broken part got stuck in the alignment indicator.Device failure/ defect identified? yes functional test: functional testing of the received device cannot be performed as the device was received by itself and due to broken locking shaft of the alignment indicator.The broken locking shaft might have caused the reported ¿unable to disassemble¿ condition.Dimensional inspection (micrometer): dimensional inspection of the received device was performed at cq.The threaded diameter of the broken locking shaft was intended to be measuring within specification as per the drawing.Document/ specification review: the following drawings were reviewed during the investigation: -locking shaft, alignment indicator: -alignment indicator, helical blade inserter -helical blade inserter, tfna no design issues or discrepancies were noted during the investigation.Complaint confirmed? yes investigation conclusion: a visual inspection, dimensional inspection, and document/specification review were performed as part of this investigation.The locking shaft of the alignment indicator got broken at threaded part.The broken locking shaft might have caused the reported ¿unable to disassemble¿ condition.Thus, the complaint is confirmed.While a definitive root cause for the reported problem cannot be determined, it is possible that the locking shaft might have encountered unintended forces.No product design or manufacturing issues were identified, and no new malfunctions were identified either.Based upon these results, no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint # (b)(4) depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H10 additional narrative: b5: updated event description.H11: h3, h6: investigation summary background: 03/25/2020: updated event description: it was reported that on an (b)(6) 2020, during a trochanteric fixation nail (tfn) insertion, the top of the coupling screw broke off when struck by the mallet when the tfn helical blade was inserted.The remaining skinny part of the tfn coupling screw became incarcerated within the helical blade inserter.Therefore, the helical inserter could not be removed independently and could not be disconnected from the aiming arm either.The only possible step was to back out the whole construct and open another set, placing in a new implant.The patient's outcome did not appear to be negatively impacted from the device breaking during insertion and the problem was fixed with a simple replacement.Fragment were generated and were removed.There was a delay of twenty-five (25) minutes.Procedure was successfully completed.Concomitant device reported: unknown helical blade (part # 456.303, lot # 23p4186, quantity 1) unknown mallet (part # unknown, lot # unknown, quantity 1) this complaint involves three (3) devices.Investigation flow: device interaction/ damage h11: h3, h4, h6: a review of the device history record.Device history lot part number: 357.372 synthes lot number: 5836301 supplier lot number: n/a release to warehouse date: 25 jul 2008 expiration date: n/a manufactured by synthes brandywine device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Updated event description: it was reported that on an unknown date, during a trochanteric fixation nail (tfn) insertion, the top of the coupling screw broke off while it is inside the inserter.It was incarcerated and they need to remove the helical blade and open a new set in order to insert a helical blade into the patient.It was believed that the instruments were too old and well used.Procedure outcome and patient status were unknown.Concomitant device reported: helical blade (part # 456.303, lot # 23p4186, quantity 1) this complaint involves three (3) devices.

Brand Name
HELICAL BLADE INSERTER
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key9924464
Report Number2939274-2020-01721
Device Sequence Number16983114
Product Code LXH
UDI-Device Identifier10886982196064
UDI-Public(01)10886982196064
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 03/05/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number357.372
Device Catalogue Number357.372
Device Lot Number5836301
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/07/2020
Initial Date Received by Manufacturer 03/05/2020
Supplement Date Received by Manufacturer04/09/2020
04/13/2020
04/28/2020
Initial Report FDA Received Date04/03/2020
Supplement Report FDA Received Date04/20/2020
04/27/2020
04/29/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
11.0MM TI HELICAL BLADE 90MM; HELICAL BLADE COUPLING SCREW; HELICAL BLADE COUPLING SCREW; HELICAL BLADE INSERTER; UNK - GUIDES/SLEEVES/AIMING: AIMING ARM; UNK - GUIDES/SLEEVES/AIMING: AIMING ARM; UNK - IMPACTION INSTRUMENTS: HAMMER/MALLET: TRAUMA; UNK - IMPACTION INSTRUMENTS: HAMMER/MALLET: TRAUMA; UNK - NAIL HEAD ELEMENTS: TFN HELICAL BLADE
Patient Age82 YR